Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 60, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 16, 2019, 8:00 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2019, 8:00 PM MST (03:00 UTC)
- Expired
- Sep 17, 2019, 12:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 94 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 8:13 PM MST | FLASH FLOOD | 5 Wnw Buckeye, AZ | ***DELAYED REPORT...MUD FROM FARM FIELDS WASHED ACROSS PALO VERDE ROAD FROM I-10 TO SOUTHERN WHICH HAS 6-8 INCHES OF STANDING WATER OR MORE. BASED ON PUBLIC SPOTTER NETWORK REPORT CALLED INTO THE OFFICE. |
| Sep 16, 9:36 PM MST | HEAVY RAIN 2.48 | 4 N Buckeye, AZ | 2.48 INCHES IN 90 MINUTES. AUTOMATED FLOOD CONTROL GAUGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1485 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2481 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
537 WGUS55 KPSR 170300 FFWPSR AZC013-170700- /O.NEW.KPSR.FF.W.0060.190917T0300Z-190917T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 800 PM MST Mon Sep 16 2019 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until midnight MST. * At 758 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one and a half inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Buckeye, Palo Verde, Perryville, Liberty, Palo Verde Nuclear Generation Station, Wintersburg, Hassayampa and Arlington. Affected washes and roadways include Agua Caliente Road crossing at Cruff Wash. Additional rainfall amounts of up to one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3354 11253 3338 11247 3324 11287 3339 11296 $$ INS
2 follow-up statements
052 WGUS75 KPSR 170325 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 825 PM MST Mon Sep 16 2019 AZC013-170700- /O.CON.KPSR.FF.W.0060.000000T0000Z-190917T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 825 PM MST Mon Sep 16 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST FOR MARICOPA COUNTY... At 824 PM MST, radar continued to indicate heavy rain across the warned area where over two inches have already fallen. There are reports of vehicles stranded due street flooding near Palo Verde Road north of I-10. Considerable flash flooding will be possible across the warned area. Residents should avoid travel as dangerous driving conditions will continue. Some locations that will experience flooding include... Buckeye, Palo Verde, Perryville, Liberty, Palo Verde Nuclear Generation Station, Wintersburg, Hassayampa and Arlington. Affected washes and roadways include Agua Caliente Road crossing at Cruff Wash. Additional rainfall amounts of up to one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3354 11253 3338 11247 3324 11287 3339 11296 $$ INS
187 WGUS75 KPSR 170652 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1152 PM MST Mon Sep 16 2019 AZC013-170702- /O.EXP.KPSR.FF.W.0060.000000T0000Z-190917T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 1152 PM MST Mon Sep 16 2019 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT MIDNIGHT MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3354 11253 3338 11247 3324 11287 3339 11296 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:21 PM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 16, 5:21 PM MST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 521 PM MST Mon Sep 16 2019 .UPDATE... Updated 00Z aviation discussion. && .SYNOPSIS... A low pressure system passing mainly to the north of the region today will continue to allow for scattered showers and thunderstorms to continue across portions of south-central Arizona into this evening. Drying conditions during the middle part of the week will bring sunny skies and near normal temperatures likely through the upcoming weekend. && .DISCUSSION... Current radar shows scattered coverage of showers and thunderstorms across the state this afternoon. Strong to severe thunderstorms were currently ongoing to the south near the Casa Grande area at this time. This activity will continue over the next few hours with the best chances remaining just outside of the Phoenix area. Dewpoints at this hour are in the upper 50s to low 60s range across much of south-central and southern Arizona. SPC Mesoanalysis shows MLCAPE values upwards of 2000 J/Kg across parts of south-central Arizona with higher values residing in the southern part of the state. The main concerns with these storms will be gusty winds along with isolated areas of dense blowing dust. Isolated incidences of large hail and localized flooding will also be possible with any of these stronger storms. A weak jet streak ahead of an approaching Pacific trough located over the northwestern U.S is aiding in providing upper air ascent across much of the state today, which is helping to initiate the convection this afternoon. Upper-air analysis showed the trough axis located across the western fringes of the continental U.S. This jet streak will continue to aid in providing upper air ascent to help kick off isolated to scattered showers and thunderstorms across parts of the state this afternoon into the evening. Most of this convection will occur south of Phoenix with isolated showers and thunderstorms for the metro. Moderate instability this afternoon will help to overcome a dry, warm mid layer aloft. CAMs indicate additional activity developing in Yavapai County and skirting across northern portions of the metro going into this evening. Showers and thunderstorms taper off later this evening with only a few light lingering showers possible. The main pv anomaly within Pacific trough is forecast to move into Wyoming by late Tuesday morning with the trailing trough axis washing out across northern Arizona. The Desert Southwest will continue to be under broad cyclonic flow on Tuesday, but the warm/dry layer aloft looks to strengthen and daytime mixing Tuesday afternoon should mix out much of the decent boundary layer moisture. There may be some isolated showers and a few thunderstorms across the higher terrain in eastern Arizona Tuesday afternoon, but the lower deserts will be dry and sunny. The flow pattern aloft will change very little into Wednesday and Thursday, but another Pacific shortwave trough is seen entering the Great Basin on Thursday. The airmass will still be fairly dry during this time with only slight chances of showers and storms seen over the eastern Arizona high terrain on Thursday. The tighter height packing will result in increased winds both days with afternoon gusts up to 25 mph. Once this shortwave exits to the northeast on Friday, significantly drier air is seen moving through southern Arizona as PWATs drop to below 0.5" in most areas. This should drop daytime surface dew points into the 20s and 30s while providing excellent nocturnal cooling conditions. This should allow for overnight lows down into the 60s across the rural deserts and even near 70 in Phoenix by Friday morning. High temperatures this week will remain fairly stable with lower desert readings 100-102 degrees through Wednesday followed by the middle to upper 90s for Thursday and Friday. && .AVIATION...Updated at 0015Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: A southerly outflow boundary that has caused gusts up to 20 knots at KPHX and KIWA will continue to move north into KSDL and KDVT over the next hour. Although there is a relatively strong midlevel stable layer aloft that should inhibit convection, recent clearing may allow for surface-based instability to increase enough to overcome this and allow for a few convective cells to develop as depicted by the 22Z HRRR. Based on this, we have included VCSH and 7-8 kft ceilings for all sites except KIWA from 0030-0130Z as the outflow boundary attempts to develop cells over the Phoenix Mountains. However, confidence on this is low due to uncertainties about instability that the 00Z balloon launch may help resolve. The forecast beyond the next few hours is dependent on whether convection develops or not by 01-02Z. If no convection develops, winds should gradually back to the S-SE and eventually E-SE overnight. If convection does develop, more northwesterly to westerly headings will be more likely. Cells that are developing east of Gila Bend may push a S-SW outflow into the Phoenix sites that may trigger convection after 02Z. In addition, cells that are about 50 miles west of Phoenix may push N-NW outflow into Phoenix that could trigger convection after 04Z. Considering that the our instability and evolution of convection over next couple hours will dictate what occurs later this evening, we will probably issue an updated forecast discussion in a couple of hours. Regardless, no aviation impacts are expected tomorrow with a typical diurnal westerly shift around 19-20Z. Southeast California/Southwest Arizona including KIPL and KBLH: Main aviation weather concern will be breezy conditions as the pressure gradient tightens ahead of strong area of low pressure across the Great Basin. Westerly gusts up to 25 knots will be possible at KIPL and KBLH through late evening, before subsiding during the overnight hours. Winds should generally remain westerly through the TAF period with gusts up to 20 knots possible on Tuesday afternoon. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: A series of low pressure systems will move through the Great Basin this week, resulting in a drying trend. Consequently, chances for wetting rains will remain below 10 percent each day, even across the higher terrain east of Phoenix. Near normal temperatures are also anticipated while afternoon humidity levels will range from 10 to 25%. Occasional breeziness will also be possible, particularly Thursday afternoon. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Smith/Kuhlman AVIATION...Hopper FIRE WEATHER...Hirsch
In the hours before
Special weather statement, Sep 16, 7:16 PM MST, 44 minutes before
Special Weather Statement National Weather Service Phoenix AZ 716 PM MST Mon Sep 16 2019 AZZ538>540-553-554-559-170300- Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ- Northwest Pinal County AZ-Tonopah Desert AZ-Gila Bend AZ- West Pinal County AZ- 716 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 800 PM MST/800 PM PDT/... At 716 PM MST/716 PM PDT/, Doppler radar was tracking a strong thunderstorm over Sonoran National Monument, or 9 miles east of Gila Bend, moving northeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Estrella, Bosque, Sonoran National Monument and Mobile. This includes the following highways... AZ Route 238 between mile markers 6 and 37. AZ Route 85 between mile markers 126 and 130. LAT...LON 3292 11256 3306 11270 3328 11229 3300 11212 TIME...MOT...LOC 0216Z 234DEG 18KT 3299 11252 SDB
Local storm report, Sep 16, 7:18 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
718 PM MST MON SEP 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 6 NW BUCKEYE 33.44N 112.68W
09/16/2019 E0.25 INCH MARICOPA AZ TRAINED SPOTTER
SMALL HAIL REPORTED ON I-10; ALSO VERY
STRONG WINDS (NO MAGNITUDE).
&&
KWSpecial weather statement, Sep 16, 7:26 PM MST, 34 minutes before
Special Weather Statement National Weather Service Phoenix AZ 726 PM MST Mon Sep 16 2019 AZZ538-170300- Tonopah Desert AZ- 726 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 800 PM MST... At 726 PM MST, Doppler radar was tracking a strong thunderstorm near Palo Verde Nuclear Generation Station, or 12 miles south of Tonopah, moving northeast at 25 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Palo Verde Nuclear Generation Station. LAT...LON 3323 11291 3334 11296 3341 11285 3326 11278 TIME...MOT...LOC 0226Z 229DEG 22KT 3333 11285 SDB
Local storm report, Sep 16, 7:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
740 PM MST MON SEP 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 5 WNW BUCKEYE 33.42N 112.68W
09/16/2019 M51 MPH MARICOPA AZ AWOS
AWOS STATION KBXK BUCKEYE.
&&
KWLocal storm report, Sep 16, 7:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
755 PM MST MON SEP 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLOOD 4 N BUCKEYE 33.43N 112.59W
09/16/2019 MARICOPA AZ TRAINED SPOTTER
TWO REPORTS FROM SPOTTERS NEAR I-10 AND
MILLER ROAD OF FLOODING.
&&
KWSpecial weather statement, Sep 16, 7:55 PM MST, 5 minutes before
Special Weather Statement National Weather Service Phoenix AZ 755 PM MST Mon Sep 16 2019 AZZ553-554-559-170345- Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ- West Pinal County AZ- 755 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 845 PM MST... At 754 PM MST, Doppler radar was tracking a strong thunderstorm near Estrella, or 22 miles east of Gila Bend, moving east at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Maricopa, Estrella, Estrella Sailport, Sonoran National Monument, Mobile and Ak-Chin Village. This includes the following highways... AZ Route 238 between mile markers 14 and 44. AZ Route 347 between mile markers 164 and 177. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3288 11240 3305 11251 3322 11210 3293 11188 TIME...MOT...LOC 0254Z 252DEG 19KT 3297 11230 SDB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:33 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Sep 16, 5:42 PM MST | Special Weather Statement | PSR | 33 min | |
| Sep 16, 6:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 16, 6:08 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 37 min |
| Sep 16, 6:30 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Sep 16, 6:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Sep 16, 6:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Sep 16, 6:44 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Sep 16, 6:54 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Sep 16, 7:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 16, 7:06 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Sep 16, 7:12 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 16, 7:16 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Sep 16, 7:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 41 min |
| Sep 16, 7:26 PM MST | Special Weather Statement | PSR | Maricopa | 34 min |
| Sep 16, 7:55 PM MST | Special Weather Statement | PSR | Maricopa | 50 min |
| Sep 16, 7:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Sep 16, 8:13 PM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Sep 16, 9:13 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 16, 11:48 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.